From Jacksonville, Florida, USA:
I have been a type 1 diabetic for over 23 years. I was diagnosed one week before my 11th birthday. I was diagnosed with hypothyroidism in June 2003. I was started on Synthroid, 25 mcg (about four weeks), then 50 mcg, then 75 mcg, and now I have been on 100 mcg since 29 January 2004. Before the Synthroid, I was on 13 units of Novolin 70/30 in the morning and 14 units in the evening. When I was increased to 75 mcg, I was fine for the first 21 days, then, suddenly, my sugar levels went dangerously low for about two and a half weeks, despite reducing my insulin. Immediately after that, my sugar levels soared to the point where I had to permanently increase my dosages to 14 units in morning and 15 units in the evening. The exact same pattern happened when my Synthroid was increased to 100 mcg! However, my insulin increased in even greater amounts this time to 17 units in the morning and 15 in the evening.
In the past five weeks, I have now been having very high sugar levels that I have to correct with much larger amounts of Novolin Regular. One day I injected 20 units of Regular, in addition to my regular dosages of 70/30! It should be noted that I am NOT used to readings in the mid-upper 200s mg/dl [13.9 to 16.1 mmol/L] at all. My thyroid hormone levels are fine though, as I have them checked every three months.
I am a very disciplined diabetic with my last A1c result being 4.7%. The one before that was 4.2, 5.1, etc.I eat exactly the same breakfast, lunch, and dinner everyday, 170 grams of high quality carbohydrates, 45 grams of fiber, low fat, no salt, no meat ( I eat tuna though), and 16 glasses of water. I also do 1.5 hours aerobic/anaerobic exercise six days a week. The only deviation is on Saturday evening when I do eat fried food and have a dessert. However, I monitor myself even more aggressively than usual, as well as inject more insulin on that day. I check my sugar levels between nine to fifteen times a day. My doctor tells me that I am the best controlled diabetic that he has ever encountered, and that my general blood work is excellent. He also stated that I appear to have a very healthy diet, based on these results.
Does Synthroid cause insulin resistance? If it does, I am confused, because it is merely replacing a hormone that my body used to make anyway. When my body made the hormone naturally, I never had such high sugar levels. I am injecting about 10 extra units of Novolin Regular, in addition to my 17 units of 70/30 in the morning and 15 units of 70/30 in the evening. I have never had to do anything like this before.
Also, I am 34, weigh 115 pounds, and am 5 feet one-half inch tall, and am very concerned that I have gained 7 pounds in the past 13 months. I am very upset about this constant weight gain, as I exercise VERY vigorously and I am very careful about every bite that I eat. This is another reason that I am deeply unhappy about having to inject much more insulin than normal. I am afraid that it might be responsible for all this extra weight gain. However, if I don't inject more insulin, my sugar levels will go dangerously high. Please help me understand what might be going on.
You are describing a very complex interaction between insulin requirements, thyroid hormone requirements, and weight gain. It is true that weight gain causes an increase in insulin requirements. Since your thyroid hormone levels are okay, the weight gain is probably from the extra insulin requirements. Second, thyroid hormone has a long half-life. It takes six weeks before the new dose comes to a new steady-state. It is not instantaneous. Unless you have adrenal insufficiency, a condition that is not unheard of since it is an autoimmune disease like type 1 diabetes and hypothyroidism, the increase in thyroid hormone can increase the catabolic rate of adrenal insufficiency and low blood sugars.
I would suggest you ask your physician about using an insulin analog like lispro (Humalog) or insulin aspart (NovoLog), rather than using regular insulin. These insulin analogs work more rapidly and may decrease the amount of regular you have to take. Finally, your dose of thyroid hormone is on target with usual requirements. I don't think this is the root of all the evil. You will probably have to work around this.
Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.